Iowa, 2019

Winter Storm in Iowa, January 18 to 19, 2019

January 18 to 19, 2019 · NWS DMX · 11 events in 11 counties and zones

A relatively complicated forecast resulted in the issuance of a widespread winter storm warning across Iowa. Unfortunately, it did not come to fruition in many of the warned counties as snowfall amounts under 4 inches over 12 or more hours.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A relatively complicated forecast resulted in the issuance of a widespread winter storm warning across Iowa. Unfortunately, it did not come to fruition in many of the warned counties as snowfall amounts under 4 inches over 12 or more hours. A few areas in northern and south central Iowa did reach warning criteria, with upwards of 7 to 9 inches of snow.

The overall setup saw a situation where an open wave/trough in the 500 mb pattern was swinging through the central third of the country, including accompanying southern and northern jet streams. The southern branch of the jet stream was more amplified in nature versus the northern stream, and associated with a developing surface low in the Oklahoma area. In both cases, shortwaves within the larger 500 mb flow moved towards Iowa, roughly affecting the state within the same time windows (morning to afternoon of the 18th and on through the day and evening) and proceeded to produce areas of snowfall devoid of significant winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 18, 5:42 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 18, 5:42 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
542 AM CST Fri Jan 18 2019

.SHORT TERM.../Today through Tonight/
Issued at 401 AM CST Fri Jan 18 2019

Confidence: High on snow timing and occurrence, medium to high on
amounts.

Models showing some divergence in the strength of this system as it
impacts the state today into tonight, with the northern trough
taking some time to fully phase with the stronger southern trough.
This creates a bit of a split in the heavier snow amounts across the
forecast area with two main areas of concern for heavier amounts
great than 6". The first heavier area likely across the northern
third of the forecast area with more intense snowfall rates this
morning as an area of snow spreads across the state this morning
into the afternoon hours associated with an upper level shortwave
currently over the western high plains into WY/SD/CO area. This wave
will continue to traverse eastward across SD/NE today and become
phased with the southern trough toward early this evening. Models
indicating an area of frontogenesis stretching across the north
central to northwest portions of Iowa this morning, with some
elevated slantwise instability present above the lift layer.
Therefore expecting a band of enhanced snowfall rates stretching
from areas of northwest Iowa into north central Iowa from 15Z to 18Z
and beginning to dissipate toward 21z. Therefore still expecting
snowfall amounts into the 6 to 8 inch range across the northern few
tiers of counties through late afternoon, with some additional very
light accumulations still possible through the evening hours and
snow tapering off late tonight.

Further south and west, have the area situated between the northern
heavier band and the surge of moisture northward associated with the
southern system into the south central/southeastern forecast area
this afternoon/evening. Therefore with some dry air to overcome and
lighter snowfall rates expected between the two stronger areas of
forcing, have trended snow amounts down especially across the
west/central portions of the forecast area with 3-4 inches in the
far west and around 4-6 inches in/around the DSM metro/Ames areas.
However majority of that accumulating snowfall in the DSM metro will
occur right around the afternoon commute timeframe with some
possibly higher snowfall rates during that time. Therefore could
still see travel disruptions with the short-lived heavier bursts of
snow across central IA by mid/late afternoon into early evening.

Across southern/southeastern/eastern portions of the forecast area
again see a possibility of heavier snowfall into the 6 to 8+ range
of snow with a strong surge of moisture northward into the state
this afternoon ahead of the digging upper trough moving across the
southern Plains today and into AR/Ohio Valley tonight into Saturday.
Trowal feature to approach the southern forecast area and be firmly
across northern MO. Again have another area of frontogenesis across
the south/southeastern counties this afternoon, with some
instability present aloft as well. Also have a very good cross-hair
signature indicating strong lift within the dendritic zone around
21z-00z which should allow for more intense snowfall rates in that
area again with the surging moisture. Again this is moving in around
the evening commute timeframe, so travel impacts are very
concerning.

Brisk north to northwest winds to pick up across the state this
afternoon and increase further tonight. Expect gusts to around 20-25
mph this afternoon with gusts to increase to 20-30 mph tonight.
Therefore blowing and drifting snow still an issue as well
especially in the north/central where more fluffier snow is
expected. It will be a bit harder to blow the southern snow which
will likely be more of a heavier/wet snow, but still could see
reduced visibilities to around 1/2 mile or less at times especially
in rural areas this evening into the overnight hours. As the snow
tapers off across the north late tonight, may see some easing of the
visibility restrictions even with gusty winds given the strongest
winds at that time will likely be across southern Iowa.

Made some adjustments to the WSW with regards to timing to try and
have start times adjusted to the onset of snow across the forecast
area, however did continue all of it until 12z Saturday with the
blowing snow potential tonight. However with the winds diminishing
slightly across the northwest to north and the snow tapering off,
could see the warning potentially ending a bit earlier if conditions
warrant.

.LONG TERM.../Saturday through Thursday/
Issued at 401 AM CST Fri Jan 18 2019

The long term remains very active. Beginning Saturday morning, the
deformation zone precip may still be occurring over far southeast
Iowa but the forcing is all east of the area by then so any precip
would be flurries or very light snow and only for a couple hours in
the morning.  A tight pressure gradient will remain over central and
eastern Iowa so brisk wind with patchy blowing snow remains in the
forecast through at least early afternoon.  During the afternoon the
wind diminishes some but as very cold air spills into the state, the
wind will be sufficient to drive down wind chill values by late in
the afternoon.  Northwest Iowa will be in the cold air by early
Saturday morning so wind chill values Saturday morning northwest
could approach headline criteria.

Saturday night will see some of the coldest temps yet this winter
with areas at zero or below.  The wind will be lighter and this will
result in very cold wind chills from 10 to 20 below but with the
lack of wind will likely not meet criteria.

On Sunday shortwave drops down the northwest flow over Iowa bringing
a shot at some light snow from roughly north central to southeast
Iowa.  Models are not completely clear on the amount of moisture
with this system.  It appears that the GFS...which is more bullish
on QPF is the outlier.  Other models are much lighter on QPF but
with as cold as we will be, snow ratios will be quite high so it
won't take much qpf to get an inch of snow.  After the system today,
it will pale in comparison, still something to watch.

As the next system digs into the west, it will push an upper ridge
over the region for Sunday night into Monday but by Monday night
through Tuesday a trough will sweep through the region with a
surface low ejecting from Kansas across south central to southeast
Iowa then into Illinois/Wisconsin.  In addition to more snow, the
passage of the cold front associated with the surface low will bring
another shot of colder air to the state.  Models are suggesting
decent moisture with this system but just where that will be is in
question.  PTYPE will be in question with this system as well.
Soundings indicate a loss of ice introduction Monday afternoon so
while we may start as snow if the precip begins in the morning, with
the loss of ice, we will transition to freezing precip in those
locations.  Ice introduction returns late Monday through Tuesday
when precip switches back to all snow.  The ECMWF has the higher QPF
over much of eastern Iowa while the GFS is less and over far
northeast Iowa. This system is still 5 days away so still some time
to evaluate but this system should give moderate snowfall to some
area of central into eastern Iowa.

By Tuesday evening the system pulls out putting Iowa square in the
axis of an upper trough with a surface high moving in.  More cold
air will drop into the state with overnight lows back in the single
digits above or below zero and highs Wednesday in the teens.

Late Wednesday night into Thursday an impulse looks to drop down the
northwest flow over us bringing yet another shot of light snow. QPF
with this system appears light and by this time there is little
agreement as to where the better chances for precip are.  For now,
keeping some mention of snow across the northeast but confidence is
low on location. If the ECMWF is right, precip will fall more
west into south central.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 542 AM CST Fri Jan 18 2019

MVFR stratus will spread east this morning.  Moderate snow will
begin NW by 15Z then gradually spread SE through the day IFR vsbys at
times in SN and BLSN.  Conditions improve from NW to SE aft 06Z as
the snow pushes to the southeast.  Winds will remain strong with
areas of BLSN likely through 12Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from noon today to 6 AM CST Saturday for
IAZ026>028-036>039-045>050-057>061-070>073-081>083-092>094.

Winter Storm Warning from 3 PM this afternoon to 6 AM CST
Saturday for IAZ062-074-075-084>086-095>097.

Winter Storm Warning until 6 AM CST Saturday for IAZ004>006-015-
016.

Winter Storm Warning from 9 AM this morning to 6 AM CST Saturday
for IAZ007-017-023>025-033>035-044.

&&

SHORT TERM...Beerends
LONG TERM...FAB
AVIATION...FAB
Hazardous weather outlook, Jan 18, 3:57 AM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
357 AM CST Fri Jan 18 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-191100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
357 AM CST Fri Jan 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Storm Warning is in effect for the area Friday into
Friday night for snow and blowing snow. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very cold wind chills expected by Saturday night into Sunday
morning of 10 below to 20 below. Chance for light freezing rain or
snow Monday, then light snow likely Tuesday.

.SPOTTER INFORMATION STATEMENT...

Any snowfall reports would be greatly appreciated today into
tonight.

MJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Emmet

When
January 18, 8:00 AM CST to 11:30 PM CST
Where
Emmet forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
January 18, 8:00 AM CST to 11:30 PM CST
Where
Kossuth forecast zone
Reported by
Trained Spotter
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
January 18, 9:00 AM CST to 11:30 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
January 18, 9:00 AM CST to 11:30 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
January 18, 9:00 AM CST to 11:30 PM CST
Where
Worth forecast zone
Reported by
Trained Spotter
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
January 18, 9:00 AM CST to 11:30 PM CST
Where
Cerro Gordo forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Clarke

When
January 18, 3:00 PM CST to 11:30 PM CST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
January 18, 3:00 PM CST to 11:30 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Lucas

When
January 18, 3:00 PM CST to January 19, 4:00 AM CST
Where
Lucas forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
January 18, 3:00 PM CST to January 19, 4:00 AM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
January 18, 3:00 PM CST to 11:30 PM CST
Where
Jasper forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798867, 798868, 798869, 798870, 798871, 798872, 798873, 798874, 798875, 798876, 798877.